|Can stopping meds cause a relapse if it is undetectable
Jan 8, 2007
I have had Hiv for a little over 3 years and just recently started taking meds. The fact is I feel terrific now and am undetectable. I work-out heavy and have more energy than ever. Is it never a possibility to stop taking the meds without causing a relapse? I am a almost a strict vegetarian and take supplements, amino acids, etc. I am 79 and am developing muscle better than when I was younger. I guess you could say I have become really dedicated to body building. Is there a possibility of liver damage in conjunction with the supplementation? Thanks for any help you can offer.
Response from Dr. Frascino
It is difficult to provide you with specific recommendations without knowing more about your individual case. The best advice I could give would be to suggest you discuss treatment options and the potential side effects/toxic effects of your supplements with your HIV specialist.
In general, HAART (highly active antiretroviral therapy) interruption is not recommended once treatment is started in those of us who are chronically infected. That your current medications have driven your viral load to undetectable levels and you are feeling "terrific" is great news. However, an undetectable viral load doesn't mean you are cured or that there is no more virus in your system. If you stop your HIV meds, it is highly likely your HIV viral load will once again skyrocket and your CD4 cells, decline. Before doing anything, discuss your options and possible consequences of those decisions with your HIV specialist.
Regarding supplements, some are better than others. Some can interact with HIV drugs or other medications. I have discussed supplements and nutrition in general many times in this forum. Have a look at the archives for a detailed discussion. Once again, I urge you to discuss your specific supplements with your HIV specialist to check for drug-supplement interactions and review possible supplement-related side effects and/or toxicities.
Finally, working out at the gym is great. Not only is it beneficial for your health, it also makes you look better naked.
when to tell (DISCLOSURE)
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.